Occupational hazards – Rajvinder Sidhu summarises the findings of the 2013 SHOT Report
The latest Serious Hazards of Transfusion (SHOT) report  was published in 2014 and reviews UK transfusion data between January and December 2013. There were 2751 SHOT reports analysed from 2013. This article summarises the key findings and recommendations of the report.
Table 1 summarises the total numbers of transfusion-related complications occurring in 2013. There were 12 ABO-incompatible transfusion reactions, seven of which were caused by laboratory errors and five from clinical errors. Two-thirds of ABO-incompatible red cell transfusions did not result in serious outcomes. The commonest cause of death was from transfusion-associated circulatory overload in elderly patients (n=12). There were 76 acute transfusion reactions accounting for the majority of cases of major morbidity: 33 cases of anaphylaxis or severe allergic reactions; 22 cases of severe febrile reactions; five cases of severe hypotensive reactions; six cases of mixed reactions; and 10 cases of moderate reactions. There were 996 cases related to transfusion that were classed as ‘near misses’, of which 643 were cases of the ‘wrong blood in tube’. There were 742 near misses in clinical areas, 251 in laboratory areas and three in ‘blood establishments’, while errors in labelling or patient identification accounted for 184 cases. Overall, 77.6 per cent of all adverse transfusion reports were caused by errors and related to multiple failures in the transfusion process, especially in requesting specific specifications. There were 955 reports where incidents were caused by error, the majority of which related to anti-D immunoglobulin.
Mechanisms to reduce transfusion errors need to be designed at a local and national level and a checklist, containing the following steps, could be used to reduce transfusion errors.
Ask the patient his/her name and birth date.
Compare details of the blood product with the wristband and prescription.
Check whether there are special requirements; for example, irradiated blood products.
A thorough assessment of the patient before and after transfusion of each unit of blood may reduce the mortality and morbidity from transfusion-associated circulatory overload.
Patients having transfusions as day cases should be encouraged to report symptoms and should be given printed information, including an emergency telephone number telling them what to do if they have a reaction.
Clinicians should inform laboratory staff of specific transfusion requirements, and laboratory information technology systems should be used to alert staff to these requirements. Laboratories should adhere to the UK Transfusion Laboratory Collaborative standards and ABO-incompatible red cell transfusions should be labelled as ‘never’ events.
Transfusion of blood products is a safe procedure and serious complications are uncommon. Nevertheless, a considerable number of errors could be prevented by simple and appropriate checks prior to administration.
1. P.H.B. Bolton-Maggs (ed.), D. Poles, A. Watt & D. Thomas (2014) on behalf of the Serious Hazards of Transfusion (SHOT) Steering Group. The 2013 Annual SHOT Report
Rajvinder Sidhu is an ST4 anaesthetist at Russells Hall Hospital in Dudley in the West Midlands.